Alert archive / Arizona / Special Weather Statements in 2012

Special Weather Statement, NWS Flagstaff, AZ

August 3, 2012

NWS Flagstaff, AZ issued this special weather statement at Aug 3, 2012, 2:57 PM MST. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2012, 2:57 PM MST (21:57 UTC)
Expired
Aug 3, 2012, 3:30 PM MST
In force
33 min
Issued by
NWS Flagstaff, AZ

The radar

The Flagstaff radar (KFSX), 77 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2012-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2012-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

821 
WWUS85 KFGZ 032157
SPSFGZ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
257 PM MST FRI AUG 3 2012

AZZ012-015-032230-
COCONINO AZ-
257 PM MST FRI AUG 3 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 330 PM MST

AT 244 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED  
STRONG THUNDERSTORMS ALONG AND NORTH OF I-40 EAST OF 
FLAGSTAFF...PRIMARILY BETWEEN MILE MARKERS 210 AND 220. THESE STORMS 
ARE NEARLY STATIONARY...AND HAVE PRODUCED SMALL HAIL AND LOCALIZED 
RAINFALL AMOUNTS TO NEAR 2 INCHES NORTH OF THE INTERSTATE. EXPECT 
INCREASED FLOW IN SAN FRANSISCO WASH AND YOUNGS CANYON...AND BE 
PREPARED FOR FLOWING WATER NEAR FLOOD-PRONE DRAINAGES ALONG LEUPP 
ROAD NORTHEAST OF FLAGSTAFF.

LOCATIONS IMPACTED INCLUDE...
   ANGELL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF STORMS APPROACH
YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A STURDY BUILDING OR
AN ALL METAL VEHICLE.

&&

LAT...LON 3534 11106 3511 11109 3516 11139 3538 11143
TIME...MOT...LOC 2152Z 180DEG 0KT 3511 11134

$$

KD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 3, 2:30 PM MST, 27 minutes earlier.

Area forecast discussion, Aug 3, 2:30 PM MST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST FRI AUG 03 2012

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL MOVE NORTHWARD ACROSS
ARIZONA AND WILL BRING AN INCREASE IN STORM ACTIVITY ACROSS THE
REGION TODAY. FOR THE WEEKEND...EXPECT A CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS
NRN AZ THIS AFTERNOON. THE INITIAL FOCUS WAS OVER THE WHITE MTNS...
FOLLOWED BY NUMEROUS STORMS DEVELOPING ALONG AND NORTH OF THE SAN
FRANCISCO PEAKS. STORMS SHOULD CONTINUE TO INCREASE IN COVERAGE THIS
AFTERNOON AND CONTINUE INTO THE EVENING.

HIGH PRESSURE REMAINS CENTERED OVER THE SOUTHERN PLAINS TODAY AND
WILL CONTINUE TO BRING A MOIST SOUTHERLY FLOW ACROSS ARIZONA. A
STRONG UPPER LEVEL DISTURBANCE HAS BEEN MOVING AROUND THE PERIPHERY
OF THIS HIGH PRESSURE SYSTEM FOR THE PAST SEVERAL DAYS AND IS MOVING
NORTHWARD ACROSS ARIZONA TODAY. THIS FEATURE WILL PROVIDE INCREASED
UPWARD FORCING AS SHOWN BY DIV-Q FIELDS. GIVEN THE ALREADY PRESENT
MOIST AND UNSTABLE AIR MASS THIS WILL PROBABLY RESULT IN AN INCREASE
IN SHOWER AND THUNDERSTORM COVERAGE TODAY...AND THIS ACTIVITY WILL
LIKELY LAST WELL INTO THE EVENING BEFORE DIMINISHING.

FOR THE WEEKEND...THE DISTURBANCE WILL HAVE MOVED AWAY FROM THE
REGION. IN ITS PLACE WILL BE A RETURN TO THE UNDISTURBED MOIST AND
UNSTABLE SOUTHERLY FLOW...WITH CHANCES OF SHOWERS AND THUNDERSTORMS
EACH DAY.

BY EARLY NEXT WEEK...THE UPPER LEVEL HIGH MIGRATES WESTWARD AND IS
CENTERED ACROSS THE FOUR CORNERS REGION. THE BEST TROPICAL MOISTURE
WILL BE SHUNTED WESTWARD AND AWAY FROM AZ SO THERE WILL LIKELY BE A
DOWNWARD TREND IN CONVECTIVE ACTIVITY DURING THIS PERIOD.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCATTERED TO NUMEROUS
THUNDERSTORMS THIS AFTERNOON WILL SLOWLY DECREASE IN COVERAGE AFTER
02-03Z. MVFR VISIBILITY AND GUSTY WINDS WILL BE POSSIBLE WITH
THUNDERSTORMS IMPACTING TERMINALS. ANOTHER ROUND OF SCATTERED
THUNDERSTORMS IS EXPECTED AFTER AROUND 18Z SATURDAY. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........DB
AVIATION.......AT

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 3, 9:30 AM MST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST FRI AUG 3 2012

AZZ004>018-037>040-040700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
930 AM MST FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

AN UPPER LEVEL DISTURBANCE WILL MOVE NORTHWARD ACROSS ARIZONA TODAY
INCREASING THE CHANCES FOR SHOWERS AND THUNDERSTORMS. THE MAIN
THREATS WILL BE FREQUENT LIGHTNING...SMALL HAIL...STRONG AND GUSTY
WINDS...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A MOIST AND UNSTABLE AIRMASS WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH THE WEEKEND. A DOWNWARD TREND IN STORM ACTIVITY
IS EXPECTED FOR THE FIRST HALF OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 3, 2:57 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
257 PM MST FRI AUG 3 2012

AZZ012-015-032230-
COCONINO AZ-
257 PM MST FRI AUG 3 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 330 PM MST

AT 244 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG AND NORTH OF I-40 EAST OF
FLAGSTAFF...PRIMARILY BETWEEN MILE MARKERS 210 AND 220. THESE STORMS
ARE NEARLY STATIONARY...AND HAVE PRODUCED SMALL HAIL AND LOCALIZED
RAINFALL AMOUNTS TO NEAR 2 INCHES NORTH OF THE INTERSTATE. EXPECT
INCREASED FLOW IN SAN FRANSISCO WASH AND YOUNGS CANYON...AND BE
PREPARED FOR FLOWING WATER NEAR FLOOD-PRONE DRAINAGES ALONG LEUPP
ROAD NORTHEAST OF FLAGSTAFF.

LOCATIONS IMPACTED INCLUDE...
   ANGELL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF STORMS APPROACH
YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A STURDY BUILDING OR
AN ALL METAL VEHICLE.

&&

LAT...LON 3534 11106 3511 11109 3516 11139 3538 11143
TIME...MOT...LOC 2152Z 180DEG 0KT 3511 11134

KD

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 11:25 AM MSTFlash Flood WarningFGZApache110 min
Aug 3, 1:35 PM MSTAreal Flood AdvisoryFGZCoconino2 hr

Nearby

Special Weather Statements in Arizona, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.